« Previous Page
Certain medicines can cause temporary symptoms and signs
lupus. The symptoms go away when you stop taking the
medicine, typically within a few weeks. Symptoms are usually milder than in
typical lupus, and the kidneys and central nervous system are rarely
Some children who take medicines to prevent seizures
develop a condition similar to drug-induced lupus seen in adults.
Symptoms go away when the child stops taking the medicine.
Medicines that may play a role in inducing lupus include:
These and other medicines may induce symptoms of lupus in some
individuals. But the symptoms are not permanent. They will eventually disappear after
you stop taking the medicine.
Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.
If you suspect that a medicine is triggering
lupus symptom flares, talk with your health doctor about changing your
Other Works Consulted
Crow MK (2013). Etiology and pathogenesis of systemic lupus erythematosus. In GS Firestein et al., eds., Kelley's Textbook of Rheumatology, 9th ed., vol. 2, pp. 1269–1282. Philadelphia: Saunders.
Hahn BH (2015). Systemic lupus erythematosus. In DL Kasper et al., eds., Harrison's Principles of Internal Medicine, 19th ed., vol. 2, pp. 2124–2134. New York: McGraw-Hill Education.
ByHealthwise StaffPrimary Medical ReviewerAnne C. Poinier, MD - Internal MedicineE. Gregory Thompson, MD - Internal MedicineMartin J. Gabica, MD - Family MedicineKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerNancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology
Current as ofOctober 31, 2016
Current as of:
October 31, 2016
Anne C. Poinier, MD - Internal Medicine
& E. Gregory Thompson, MD - Internal Medicine & Martin J. Gabica, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & Nancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.